Advertisement

Journal of Scientific Computing

, Volume 70, Issue 1, pp 60–84 | Cite as

Optimal Quadrilateral Finite Elements on Polygonal Domains

  • Hengguang Li
  • Qinghui ZhangEmail author
Article
  • 299 Downloads

Abstract

We propose three quadrilateral mesh refinement algorithms to improve the convergence of the finite element method approximating the singular solutions of elliptic equations, which are due to the non-smoothness of the domain. These algorithms result in graded meshes consisting of convex and shape-regular quadrilaterals. With analysis in weighted spaces, we provide the selection criteria for the grading parameter, such that the optimal convergence rate can be recovered for the associated finite element approximation. Various numerical tests verify the theory. In addition to the bi-k elements, we also investigate the serendipity elements on the graded quadrilateral meshes in the numerical experiments.

Keywords

Corner singularity Finite element Graded quadrilateral mesh Error analysis 

Mathematics Subject Classification

65N30 65N50 65N15 

References

  1. 1.
    Apel, T., Sändig, A.-M., Whiteman, J.: Graded mesh refinement and error estimates for finite element solutions of elliptic boundary value problems in non-smooth domains. Math. Methods Appl. Sci. 19(1), 63–85 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arnold, D.N., Boffi, D., Falk, R.S.: Approximation by quadrilateral finite elements. Math. Comput. 71(239), 909–922 (2002). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Babuška, I., Kellogg, R., Pitkäranta, J.: Direct and inverse error estimates for finite elements with mesh refinements. Numer. Math. 33(4), 447–471 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Băcuţă, C., Nistor, V., Zikatanov, L.T.: Improving the rate of convergence of ‘high order finite elements’ on polygons and domains with cusps. Numer. Math. 100(2), 165–184 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Boffi, D., Gastaldi, L.: On the quadrilateral \(Q_2\)-\(P_1\) element for the Stokes problem. Intern. J. Numer. Methods Fluids 39(11), 1001–1011 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Brenner, S.C., Cui, J., Sung, L.-Y.: Multigrid methods for the symmetric interior penalty method on graded meshes. Numer. Linear Algebra Appl. 16(6), 481–501 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ciarlet, P.G., Raviart, P.-A.: Interpolation theory over curved elements, with applications to finite element methods. Comput. Methods Appl. Mech. Eng. 1, 217–249 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Costabel, M., Dauge, M., Nicaise, S.: Analytic regularity for linear elliptic systems in polygons and polyhedra. Math. Models Methods Appl. Sci. 22(8), 1250015–1250063 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dauge, M.: Elliptic boundary value problems on corner domains. Lecture Notes in Mathematics, vol. 1341. Springer, Berlin (1988)Google Scholar
  10. 10.
    Girault, V., Raviart, P.-A.: Finite element methods for Navier–Stokes equations. In: Springer Series in Computational Mathematics, vol. 5. Theory and algorithms. Springer, Berlin (1986)Google Scholar
  11. 11.
    Grisvard, P.: Singularities in Boundary Value Problems. Research Notes in Applied Mathematics, vol. 22. Springer, New York (1992)zbMATHGoogle Scholar
  12. 12.
    Guo, B., Schwab, C.: Analytic regularity of Stokes flow on polygonal domains in countably weighted Sobolev spaces. J. Comput. Appl. Math. 190(1–2), 487–519 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kondrat’ev, V.A.: Boundary value problems for elliptic equations in domains with conical or angular points. Trudy Moskov. Mat. 16, 209–292 (1967)MathSciNetGoogle Scholar
  14. 14.
    Kozlov, V., Maz’ya, V., Rossmann, J.: Spectral problems associated with corner singularities of solutions to elliptic equations. In: Mathematical Surveys and Monographs, vol. 85. American Mathematical Society, Providence (2001)Google Scholar
  15. 15.
    Lee, E., Manteuffel, T.A., Westphal, C.R.: Weighted-norm first-order system least-squares (FOSLS) for div/curl systems with three dimensional edge singularities. SIAM J. Numer. Anal. 46(3), 1619–1639 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Li, H., Mazzucato, A., Nistor, V.: Analysis of the finite element method for transmission/mixed boundary value problems on general polygonal domains. Electron. Trans. Numer. Anal. 37, 41–69 (2010)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Li, H., Nistor, V.: Analysis of a modified Schrödinger operator in 2D: regularity, index, and FEM. J. Comput. Appl. Math. 224(1), 320–338 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Maz’ya, V., Rossmann, J.: Elliptic equations in polyhedral domains. In: Mathematical Surveys and Monographs, vol. 162. American Mathematical Society, Providence (2010)Google Scholar
  19. 19.
    Morin, P., Nochetto, R., Siebert, K.: Convergence of adaptive finite element methods. SIAM Rev. 44(4), 631–658 (electronic) (2003), 2002. Revised reprint of “Data oscillation and convergence of adaptive FEM” [SIAM J. Numer. Anal. 38(2), 466–488 (2000, electronic); MR1770058 (2001g:65157)]Google Scholar
  20. 20.
    Raugel, G.: Résolution numérique par une méthode d’éléments finis du probléme de Dirichlet pour le laplacien dans un polygone. C. R. Acad. Sci. Paris Ser. AB 286(18), A791–A794 (1978)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Schatz, A.H., Wahlbin, L.B.: Maximum norm estimates in the finite element method on plane polygonal domains. II. Refinements. Math. Comput. 33(146), 465–492 (1979)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Shi, Z.C.: A convergence condition for the quadrilateral Wilson element. Numer. Math. 44(3), 349–361 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Zhang, S.: On the nested refinement of quadrilateral and hexahedral finite elements and the affine approximation. Numer. Math. 98, 559–579 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Zhang, Z.: Analysis of some quadrilateral nonconforming elements for incompressible elasticity. SIAM J. Numer. Anal. 34(2), 640–663 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Zhang, Z.: Polynomial preserving gradient recovery and a posteriori estimate for bilinear element on irregular quadrilaterals. Int. J. Numer. Anal. Model. 1(1), 1–24 (2004)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Zhang, Z., Zou, Q.: Vertex-centered finite volume schemes of any order over quadrilateral meshes for elliptic boundary value problems. Numer. Math. 130(2), 363–393 (2015)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of MathematicsWayne State UniversityDetroitUSA
  2. 2.Guangdong Provincial Key Laboratory of Computational Science and School of Data and Computer ScienceSun Yat-Sen UniversityGuangzhouPeople’s Republic of China

Personalised recommendations